Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 33, NWS Topeka, KS

April 29, 2010Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 29, 2010, 4:55 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2010, 4:55 PM CDT (21:55 UTC)
Expired
Apr 29, 2010, 5:21 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 4:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 672 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
672 m²/s²
0-3 km storm-relative helicity
900 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:55 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 29, 2:55 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT THU APR 29 2010

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH FRI.

A DRYLINE CURRENTLY SITUATED FROM NEAR MARYSVILLE BACK TO SALINA
WILL SLOWLY RETREAT NORTHWEST THIS AFTERNOON AS SFC LOW PRESSURE
CONTINUES TO DEEPEN IN SE COLORADO AND SW KANSAS. THE SFC LOW IS IN
RESPONSE TO A STRONG SHORT WAVE NOW CROSSING THE ROCKIES...AND AN
ASSOCIATED JET MAX ROUNDING THE BASE OF THE TROUGH. THUNDERSTORM
DEVELOPMENT IS ANTICIPATED ALONG THE DRY LINE POTENTIALLY AS EARLY
AS THE NEXT COUPLE OF HOURS WHERE CONVERGENCE IS MAXIMIZED. MODERATE
INSTABILITY AND VERY STRONG SHEAR VALUES WILL PROMOTE RAPID STORM
ORGANIZATION PROVIDED THAT UPDRAFTS ARE SUFFICIENTLY STRONG TO
RESIST BEING SHEARED APART. MORE WIDESPREAD DEVELOPMENT IS EXPECTED
BY EVENING AS THE TROUGH AND ASSOCIATED HEIGHT FALLS BEGIN TO EJECT
ACROSS THE PLAINS. ANTICIPATE INITIAL SUPERCELLULAR STORM MODE WILL
RAPIDLY TRANSLATE INTO MORE OF A LINE ECHO WAVE PATTERN WITH A
BROKEN LINE OF THUNDERSTORMS CONTAINING EMBEDDED SUPERCELL
ROTATIONAL CHARACTERISTICS. LOW LEVEL SHEAR WILL INCREASE MARKEDLY
FROM 00Z ON AS THE LOW LEVEL JET INCREASES. THIS MAY PROVIDE A BRIEF
PERIOD DURING THE EVENING WHEN THUNDERSTORMS WILL BE SURFACE BASED
AND COINCIDE WITH THE STRONGER SHEAR VALUES TO LOCALLY ENHANCE THE
TORNADIC THREAT WITH THE STRONGER UPDRAFTS. HOWEVER...DAMAGING WINDS
AND LARGE HAIL APPEAR TO BE THE PRIMARY THREATS WITH ANY CONVECTIVE
ACTIVITY.

AS THE NIGHT PROGRESSES...EXPECT STORMS TO BECOME LARGELY ELEVATED
AND SHOULD SEE THE WIND AND TORNADO THREAT DECREASE. THERE IS SOME
CONCERN THAT THE STORMS WILL REMAIN AT LEAST NEAR SURFACE BASED
ALONG THE FRONTAL BOUNDARY ITSELF...AND MESOSCALE ANALYSIS WILL BE
KEY IN ANALYZING THE SEVERE WEATHER THREAT OVERNIGHT. PURELY
ELEVATED CONVECTION WOULD FAVOR HAIL AS THE MAIN SEVERE THREAT WITH
THE STRONGEST UPDRAFTS...WHILE ANY STORM ABLE TO BE ROOTED NEAR THE
SFC WOULD MAINTAIN THE WIND AND TORNADO THREAT GIVEN THE LARGE
AMOUNT OF WIND ENERGY WITH THIS SYSTEM.

EXPECT THE ENTIRE SYSTEM TO SHIFT SLIGHTLY NORTH AFTER DEVELOPMENT
GIVEN THE LOW PRESSURE TO THE WEST AND THE RETREATING FRONTAL
BOUNDARIES. WILL EVENTUALLY BEGIN TO MOVE EAST ACROSS THE REGION
AFTER 06Z. THIS SLOW INITIAL PROGRESSION MAY ENHANCE THE THREAT FOR
HEAVY RAIN AND FLASH FLOODING WITH THE SYSTEM. EXPECT THE COLD FRONT
TO WAIT UNTIL LATE FRIDAY BEFORE FINALLY CLEARING THE REGION...BUT
ANY THUNDERSTORM THREAT TOMORROW WILL BE DEPENDENT UPON DEVELOPING
INSTABILITY AND THIS IS VERY MUCH IN QUESTION AT THIS POINT...RATHER
THE INSTABILITY AXIS SHOULD BE MUCH STRONG TO THE EAST OVER MISSOURI.

BARJENBRUCH

EXTENDED...FRI NIGHT-NEXT THU.

THE AREA WILL REMAIN WITHIN THE UPPER TROUGH AXIS THROUGH MON WITH
SEVERAL DISTURBANCES AND CHCS FOR PRECIP STILL POSSIBLE SAT-MON.
THE WEAKENING UPPER TROUGH AXIS WILL FINALLY PASS MON-TUES WHEN
ANOTHER LONGWAVE TROUGH WILL DEVELOP ACROSS THE NORTHERN
ROCKIES/US WHICH WILL ACT TO FORCE A COLD FRONT THROUGH THE PLAINS
AROUND THE WEDS-THU TIME FRAME WITH ADDITIONAL PRECIP CHCS THEN.
ALL IN ALL NEAR SEASONAL TEMPS THROUGH THE PERIOD.

&&

.AVIATION...WINDS WILL CONTINUE TO BE VERY STRONG AND GUSTY OUT OF THE SOUTH
TODAY...WITH PERHAPS A SLIGHT TURN TO THE SOUTHWEST AT MHK FOR A
FEW HOURS THIS AFTERNOON. EXPECT TSTORMS TO DEVELOP NW OF TAF
SITES BY EARLY EVENING AND GRADUALLY MOVE EAST TOWARD MHK...AND
EVENTUALLY TOP AND FOE BY EARLY MORNING. HIGHEST CONFIDENCE IN TS
IS AT MHK AND ADDED A TEMPO GROUP FOR THE TIME PERIOD WITH THE
BEST CHANCE OF TS AND REDUCED FLIGHT CONDITIONS. WINDS WILL TAPER
AT LEAST A BIT LATE IN THE FORECAST PERIOD.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

BARJENBRUCH/OMITT/BARJENBRUCH
Hazardous weather outlook, Apr 29, 3:21 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT THU APR 29 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-302030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS AT 25 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH WILL
CONTINUE INTO THE EARLY EVENING HOURS TODAY.

A FEW THUNDERSTORMS MAY DEVELOP OVER CENTRAL KANSAS BETWEEN 4 AND
6 PM...WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY DEVELOPING BETWEEN
6 AND 9 PM ACROSS NORTH CENTRAL AND EXTREME NORTHEAST KANSAS.
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL TO THE SIZE OF
GOLFBALLS AND WINDS TO 70 MPH THE PRIMARY RISKS. THERE IS ALSO A
THREAT OF ISOLATED TORNADOES... MAINLY PRIOR TO 11 PM.

THUNDERSTORM ACTIVITY WILL SLOWLY PROGRESS TO THE SOUTHEAST DURING
THE OVERNIGHT HOURS WITH SEVERE THUNDERSTORMS REMAINING
POSSIBLE...ALTHOUGH A SLIGHT WEAKENING TREND IS EXPECTED. DAMAGING
WINDS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS ARE THE MAIN
THREATS AFTER MIDNIGHT...WITH A LOW END THREAT FOR A TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL PERSIST FOR MUCH OF THE AREA FRIDAY
MORNING AND LINGER INTO EAST CENTRAL AND PORTIONS OF NORTHEAST
KANSAS FRIDAY AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN...MAINLY EAST OF A SABETHA TO EMPORIA LINE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR THE ENTIRE AREA FROM
SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVER NORTH CENTRAL AND EXTREME
NORTHEAST KANSAS THIS EVENING...AND MAY BE NEEDED OVER THE REST OF
NORTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa35 min
Apr 29, 5:10 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington20 min
Apr 29, 5:16 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington44 min
Apr 29, 6:02 PM CDTSevere Thunderstorm WarningTOPCloud, Republic28 min
Apr 29, 6:16 PM CDTSevere Thunderstorm WarningTOPRepublic29 min
Apr 29, 6:27 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington33 min
Apr 29, 6:56 PM CDTSevere Thunderstorm WarningTOPWashington34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.